Abnormal Liver Function Tests In Man With No Hepatotoxicity Risk Factors After Taking Ketek For Three Days Indicates Drug Side Effect
(Posted by Tom Lamb at DrugInjuryWatch.com)
As we have reported previously, use of the antibiotic Ketek appears to significantly increase one's risk of developing liver damage.
A medical journal Case Report article by Scott Bolesta and Brian P. Roslund, "Elevated hepatic transaminases associated with telithromycin therapy: A case report and literature review", provides insight as to how a case of liver damage can be attributed to the patient's use of Ketek (telithromycin). This article was published in the American Journal of Health-System Pharmacy (Vol. 65, Issue 1, 2008).
The clinical setting is that a 44-year-old man with no risk factors for hepatotoxicity nor any other significant past medical history presented at the emergency room complaining of high fever, chills, headache, neck stiffness, and back pain for the past six days. It is learned that five days before the onset of these symptoms (or the ER visit, it is a bit unclear) he had been prescribed Ketek 800 mg daily for a suspected upper respiratory tract infection. The patient reported, however, that he had stopped taking the Ketek after just three days use because of these symptoms. Further, the patient reported that he was not taking any other prescription or over-the-counter (OTC) medication, and he denied any recent use of alcohol or illegal drugs.
Abnormal liver function tests (LFTs) and other lab tests led his doctors to the conclusion that some of his persistent symptoms were, in fact, being caused by the medication which he had been prescribed for his upper respiratory tract infection.
From the Abstract for this Case Report article we get these details:
- On admission, the patient’s laboratory tests revealed an aspartate transaminase (AST) concentration of 68 units/L, an alanine transaminase (ALT) value of 155 units/L, and an erythrocyte sedimentation rate of 40 mm/hr.
- His urine culture was negative, and serology tests later revealed no evidence of hepatitis A, B, or C.
- On hospital day 2, the patient’s AST and ALT concentrations had decreased to 50 and 110 units/L, respectively.
- By day 3... his AST and ALT values had further decreased to 41 and 105 units/L, respectively.
Given this improvement in the liver function tests (LFTs) as time passed since the patient's last use of Ketek use, his doctors diagnosed a Ketek side effect, in the form of mild hepatotoxicity, on top of the upper respiratory tract infection for which the Ketek had been prescribed.
If there were other prescription drugs, OTC medications, or even dietary supplements being used by this patient, the diagnosis of Ketek-induced toxicity would have likely been more difficult to ascertain.